Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Diagnosed with atrial fibrillation after getting lumpectomy and radiotherapy done. Is the heart problem due to the radiotherapy?

My mother had a left breast lumpectomy and a reduced dose of radiotherapy (as part of a trial) two years ago. She now has atrial fibrillation and her life has dramatically altered in the last few months. She has just been started on amiodarone and awaits a cardioversion. Could the radiotherapy, have played some part in causing this heart problem?
Asked On : Sun, 4 Nov 2012
Answers:  1 Views:  251
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
Oncologist, Radiation 's  Response
Hi Dingle 9
The answer to your question is probably yes. Radiotherapy could have probably played a role in development of cardiac problem, but one cannot be sure of it

Radiation to left sided breast cancers have been associated with a slightly higher risk of cardiac deaths due to the cardiac damage. But this depends on several factors like : Dose of radiation received by the heart, Technique used for radiation delivery and use of certain chemotherapy drugs like Doxorubicin , Transtuzumab which are associated with cardiac side effects
With modern radiotherapy techniques the dose to heart is minimized. Also there are dose limits to the heart, and during treatment one tries to keep the dose below this level as much as possible

Dr Edison
Answered: Wed, 7 Nov 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor